Missouri, 2022

Flash Flood and Damaging Wind in Missouri, August 4, 2022

August 4, 2022 · NWS SGF · 2 events in 2 counties and zones

An outflow boundary developed and moved southward into southern Missouri before interacting with a low level jet to produce additional heavy rainfall and isolated wind damage during the overnight hours of the 3rd into the morning of the 4th. Rainfall accumulations were highest over central and south central Missouri, ranging from two to four inches along and east of a line from Warsaw to West…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An outflow boundary developed and moved southward into southern Missouri before interacting with a low level jet to produce additional heavy rainfall and isolated wind damage during the overnight hours of the 3rd into the morning of the 4th. Rainfall accumulations were highest over central and south central Missouri, ranging from two to four inches along and east of a line from Warsaw to West Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 3, 11:22 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 3, 11:22 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1222 AM CDT Thu Aug 4 2022

Key Messages:

1. Severe Thunderstorm Watch until 9 PM tonight. Strong, gusty
winds in excess of 60 mph are the primary threat.

2. Flood Watch in effect from 10 PM tonight until 9 AM tomorrow.
Localized pockets of 2-5" of rainfall are possible for areas east
of the Highway 65 corridor.

3. Excessive heat continues this weekend. Additional heat
headlines may be needed in future forecasts.

.SHORT TERM...(This evening through Thursday morning)
Issued at 1235 PM CDT Wed Aug 3 2022

Radar and water vapor imagery showed a swath of showers and storms
moving southeastward through northern Missouri and eastern Kansas this
afternoon. A surface cold front and 500 mb shortwave energy will
continue to fuel this activity as it pushes into our CWA early
this evening. There is a low chance of a stray thunderstorm or
two that develops out ahead of the front this afternoon given the
weak inhibition, but coverage should be limited. This activity is
progged to become more widespread this evening through the night.

Wind and Hail Threat: A Severe Thunderstorm Watch has been issued
for portions of the eastern Ozarks until 9 PM this evening. Locations
east of Highway 65 will have the greatest chance of seeing a
severe thunderstorm. Model soundings with an inverted v signature
and DCAPE values of 1000+ J/kg indicate the potential for strong
downburst winds in excess of 60 mph. Additionally, MLCAPE values
near 3000 J/kg and modest 20-25 kt deep layer shear could allow
for the development of pockets of strong updrafts, producing hail
up to the size of quarters.

Flash Flooding Potential: A Flash Flood Watch has been issued for
portions of the eastern Ozarks from 10 PM tonight until 9 AM
Thursday morning. Rainfall looks to come in two main waves with
this system as PWATs of 2-2.2" will allow for efficient rainfall
rates. A low level jet progged to nose into central Missouri
overnight will aid in additional convective development behind the
initial line. The 12Z HREF localized probability matched mean has
localized areas 2-5" rainfall totals across southeastern
Missouri. Locations west of Springfield may see lower totals, as
the most recent short term guidance keeps the initial round of
rain just to the east. Rain chances diminish mid morning tomorrow
as this system pushes southeastward out of the region.

.LONG TERM...(Thursday through Wednesday) Issued at 1235 PM CDT
Wed Aug 3 2022

Heat: The 12Z HREF shows gradually clearing skies throughout the
day Thursday, and the amount of lingering cloud cover will impact
the degree of warming observed by mid afternoon. Areas across
southwestern MO and southeastern KS will likely warm up into the
low to mid 90s while portions of the eastern Ozarks may not get
out of the 80s. The widespread heat will return Friday through
the weekend as high pressure builds over the Plains. Expect
afternoon Heat Index values in the 100-105 range each day. A Heat
Advisory may be needed in future forecast updates. There is a bit
more uncertainty regarding temperatures next week. The WPC Cluster
Analysis indicates most ensemble guidance members shifting the
center of high pressure back to the west by mid week, while some
members keep it over the central Plains. The former solution would
result in cooler, more seasonal temperatures, while the latter
solution would keep above normal temperatures across the region.

Rain Chances: There is a low chance (20-30%) of a few showers
across southeastern MO Friday afternoon as a hot and humid air
mass will be in place. But with no strong forcing, coverage should
remain spotty. There are somewhat better chances Monday as
shortwave energy and a diffuse surface front dip into the area.
Low end precip chances may linger into Tuesday across our eastern
CWA as the front stalls, but significant uncertainty remains this
far out.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1215 AM CDT Thu Aug 4 2022

Sky cover across the region ran from clear to mostly clear across
the the western Ozarks to partly cloudy to cloudy with rain and
thunderstorms for the eastern Ozarks and central Missouri. For
the regions terminals, VFR flight conditions were occuring and are
forecast to continue overnight. Scattered showers and storms will
move across the area this through the morning as a frontal system
makes its way through the area. Periods of MVFR to IFR flight
conditions will be possible where storms impact airfields.

Visibilities overnight and into the morning will be MVFR for the
most part with only a few breaks thanks to low level moisture and
a frontal passage. Continued showers and thunderstorms will linger
into the afternoon but probabilities will wane through the day.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 9 AM CDT this morning for MOZ056>058-069>071-
     080>083-091-092-096>098-105-106.

KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Hatch
Hazardous weather outlook, Aug 3, 7:12 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
812 PM CDT Wed Aug 3 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
812 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

A Severe Thunderstorm Watch has been issued for areas east of the
Highway 65 corridor until 9 PM this evening. Strong gusty winds
in excess of 60 mph are the primary hazard.

Showers and thunderstorms will become more widespread overnight
into tomorrow morning. A Flood Watch has been issued for areas
east of the Highway 65 corridor from 10 PM tonight until 9 AM
Thursday morning. Localized pockets of 2 to 5 inches of rainfall
may result in Flash Flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

There is a small chance for thunderstorms on a daily basis from
Friday into the weekend, especially across south central
Missouri. Most locations will likely remain dry.

Daily heat index values of at least 100 degrees are expected
through the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  areas of the eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Aug 3, 7:51 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 PM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     3 NNE FORT SCOTT        37.88N 94.68W
08/03/2022                   BOURBON            KS   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DOWNED TREE
            LIMBS. OBSERVER ESTIMATED 65 MPH WIND GUSTS.

&&

CRAMER
Local storm report, Aug 3, 8:37 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     3 WNW LEBANON           37.69N 92.72W
08/03/2022                   LACLEDE            MO   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            WNW LEBANON. SEVERE THUNDERSTORM WIND GUSTS
            CAUSED SIGNIFICANT DAMAGE TO A BARN AND THE
            ROOF OF A HOME SUFFERED MODERATE DAMAGE. A
            METAL SHOP WAS DESTROYED AND AT LEAST A
            DOZEN POWER POLES WERE SNAPPED OR BLOWN OVER
            CAUSING POWER OUTAGES.

&&

FEH
Special weather statement, Aug 3, 11:13 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Springfield MO
1213 AM CDT Thu Aug 4 2022

MOZ056-069-040600-
Camden MO-Morgan MO-
1213 AM CDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of central Camden and
south central Morgan Counties through 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Laurie, or 16 miles south of Versailles, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Ha Ha Tonka State Park...         Osage Beach...
Camdenton...                      Village of Four Seasons...
Laurie...                         Sunrise Beach...
Linn Creek...                     Green Bay Terrace...
Freedom...                        Hurricane Deck...
Old Linn Creek...                 Barnumton...
Decaturville...                   Purvis...
Montreal...                       Roach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3809 9257 3789 9258 3790 9282 3814 9307
      3819 9305 3828 9284
TIME...MOT...LOC 0513Z 315DEG 24KT 3821 9296

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hatch

The radar

The St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
August 4, 12:55 AM CST
Where
Phelps County, Rolla
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.950, -91.770

Extensive wind damage occurred to five homes, multiple power lines and poles, and trees. | A barn was also destroyed.

Flash Flood, Benton

When
August 4, 6:15 AM CST to 12:00 PM CST
Where
Benton County, 2.82 mi N of Zora to 2.33 mi N of Zora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.320, -93.110

Route WW at Archer Creek was closed and impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052750, 1052747.